North Carolina, 2009

Hail in North Carolina, August 17, 2009

August 17, 2009 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm fired up across southeastern Caswell County, producing nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm fired up across southeastern Caswell County, producing nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 10:57 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 17, 10:57 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 AM EDT MON AUG 17 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA INTO MIDWEEK...WITH
INCREASING MOISTURE FROM THE SOUTH AND WEST. A FRONT WILL
APPROACH THE REGION THURSDAY...BUT IS NOT EXPECTED TO MOVE
THROUGH THE AREA UNTIL THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING IN
UNSTABLE AIR ACROSS WESTERN HIGHER TERRAIN THIS AFTERNOON.
ADJUSTED ISC GRIDS FOR RADAR AND OBS TRENDS. UPDATED FOR FASTER
TIMING FOR ONSET OF PRECIPITATION AND CLOUDS.

.PREVIOUS DISCUSSION...

PATCHY FOG WILL LIFT QUICKLY BY LATE MORNING. COLD POOL OVER THE
REGION WILL EXIT TO THE EAST THIS AFTERNOON. WITH THE UPPER LOW
TRAVELING EAST OF THE AREA...AFT/EVE CONVECTION WILL DEPEND UPON
OROGRAPHIC EFFECTS AND ANY LEFT OVER OUTFLOW BOUNDARIES. THIS
MORNING RNK 12Z SOUNDING INDICATED PWATS AT 1.31 INCHES WITH LIGHT
SOUTHWEST FLOW. AS THE PWATS SHOWED...WE CONTINUE TO GRADUALLY
LOSE OUR DRY AIR ALOFT...AND ARE GETTING A LITTLE MORE UNSTABLE
EVERY DAY. A WEAK SOUTHWEST LOW LEVEL FLOW WILL CREATE THE
STRONGEST LOW LEVEL CONVERGENCE AND MOISTURE POOLING ACROSS THE
SOUTHWEST AND FAR WEST OF THE CWA. KEPT THE HIGHEST POPS IN THE NC
MTNS AS SEEN ON THE NAM AND WRFARW-RNK. SIMILAR TO YESTERDAY AND
STORM THAT DEVELOPS WILL BE SLOW MOVERS. CURRENT HIGH TEMPERATURES
LOOKS REASONABLE AT THIS TIME. THICKNESS VALUES SUPPORT HIGHS
AROUND 90 FOR SOUTHSIDE. WILL MAKE A FEW MINOR ADJUSTMENTS IN ISC
GRIDS POPS...CLOUDS AND TEMPERATURES.

.PREVIOUS DISCUSSION...

WATER VAPOR SHOWS AN UPPER LOW NEAR THE CENTRAL VA/NC BORDER
DRIFTING SLOWLY TO THE EAST. CONVECTION THAT FIRED UP IN WESTERN
NC UNDER THE COLD POOL IS FINALLY WEAKENING AS THE COLD POOL
SHIFTS EAST. THESE SHOWERS/TSTMS STAYED JUST SOUTHWEST OF THE CWA
OVERNIGHT...AND I DON/T EXPECT EVEN MUCH IN THE WAY OF SHOWERS TO
MAKE IT INTO THE NW NC MTNS AND FOOTHILLS. I HAVE A SLIGHT CHC POP
THIS MORNING JUST IN CASE THEY DO. WITH THE UPPER LOW MOVG EAST OF
THE AREA...IT LOOKS LIKE THE AFT/EVE TSTM DEVELOPMENT TODAY WILL
BE DEPEND UPON OROGRAPHIC EFFECTS AND ANY LEFT OVER OUTFLOW
BOUNDARIES. WE CONTINUE TO GRADUALLY LOSE OUR DRY AIR ALOFT...AND
ARE GETTING A LITTLE MORE UNSTABLE EVERY DAY. WITH A WEAK
SOUTHWEST LOW LEVEL FLOW TODAY...LOOKS LIKE THE STRONGEST LOW
LEVEL CONVERGENCE AND MOISTURE POOLING WILL BE WILL BE ACROSS THE
SOUTHWEST AND FAR WEST OF THE CWA. THAT IS WHERE I HAVE THE
HIGHEST POPS- UP TO 50 PCT IN THE NC MTNS. ANY STORMS THAT DEVELOP
TODAY WILL BE VERY SLOW MOVERS...AND SINCE PWATS CONTINUE TO
INCREASE...I HAVE ADDED IN HEAVY RAIN TO THE TSTMS. HIGHS TODAY
COULD BE A FEW DEGREES HOTTER...SINCE HEIGHTS ARE RISING. WILL
DEPEND A LOT ON CLOUD COVER. COULD SEE QUITE A FEW LOWER 90S IN
THE PIEDMONT.

CONVECTION WILL BE DIURNAL...SO I GRADUALLY TAPER IT OFF TONIGHT.
WILL BE ANOTHER WARM AND MUGGY NIGHT WITH LOWS RANGING THROUGH THE
60S. WITH MORE CONVECTION AND DEBRIS CLOUDS IN THE AREA...FOG MAY
NOT BE AS WIDESPREAD AS THE PAST FEW NIGHTS...SO DID NOT ADD FOG
INTO THE GRIDS AT THIS TIME.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
LITTLE OVERALL CHANGE IN WEATHER EXPECTED OVER THE BLACKSBURG
FORECAST AREA TUESDAY INTO THURSDAY. SURFACE AND UPPER RIDGE WILL
PERSIST FROM OFF THE EAST COAST WEST INTO THE MID ATLANTIC REGION
THROUGH WEDNESDAY NIGHT BEFORE GRADUALLY DRIFTING SOUTH AND EAST ON
THURSDAY AS DEEP UPPER TROF DEVELOPS OVER THE UPPER GREAT LAKES.
INFLUENCE OF RIDGE WILL BE TO DEFLECT GULF COAST MOISTURE AND
REMNANTS OF TROPICAL STORM CLAUDETTE AROUND TO OUR SOUTHWEST AND
WEST...WITH NORTHERN STREAM ENERGY REMAINING TO OUR NORTH AND WEST.

WITH ONLY MARGINALLY UNSTABLE AIR MASS AND LACK OF APPRECIABLE
DYNAMIC FORCING...ANY SHOWER OR THUNDERSTORM ACTIVITY WILL CONTINUE
TO BE DIURNALLY DRIVEN AND CONFINED MAINLY TO HIGHER TERRAIN
ACROSS THE SOUTHWEST AND WEST WHICH WILL BE CLOSER TO THETA-E
RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION FIELDS WILL BE
MAXIMIZED BY DIFFERENTIAL HEATING AND UPSLOPING AS LOWER ATMOSPHERIC
WINDS VEER INTO THE SOUTHWEST.

AS UPPER TROF AND ASSOCIATED COLD FRONT BEGINS TO APPROACH THE
AREA FROM THE NORTHWEST ON THURSDAY...AND AS SURFACE RIDGE MOVES
OFFSHORE AND UPPER RIDGE FLATTENS AND DRIFTS SOUTH IN RESPONSE...
INCREASING WESTERLY STEERING WINDS AND MOISTENING ATMOSPHERIC
PROFILE WILL SUPPORT BETTER TRANSPORT OF STORMS EAST TO THE
PIEDMONT. UNTIL THAT TIME...ANY STORMS THAT MAY DEVELOP OVER THE
PIEDMONT SHOULD REMAIN ISOLATED IN NATURE...WITH THE HIGHER THREAT
REMAINING OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS AND
FOOTHILLS.

LITTLE CHANGE IN TEMPERATURES EXPECTED FROM DAY TO DAY...WITH
DAYTIME HIGH TEMPERATURES RANGING FROM THE UPPER 70S TO LOWER 80S
OVER THE HIGHER ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE
PIEDMONT. OVERNIGHT LOWS WILL MAINLY BE IN THE 60S...CLOSER TO 60 IN
THE MOUNTAINS AND CLOSER TO 70 IN THE PIEDMONT. METMOS...MAVMOS...
AND LOCAL MOSMOS GUIDANCE FAIRLY SIMILAR THROUGH THE MID RANGE
PERIOD AND GENERALLY ACCEPTED WITH LITTLE CHANGES NEEDED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AMPLIFYING TROF WILL MOVE STEADILY EAST ACROSS THE EAST COAST...
WHILE AN UPSTREAM RIDGE SHOULD REACH CNTRL NOAM BY SUNDAY. TROPICAL
SYSTEMS WILL PLAY A ROLE IN OUR MEDIUM RANGE. AT THE PRESENT TIME
HAVE THREE STORMS...ANA...BILL AND CLAUDETTE TO WATCH AND FORECAST.
PLEASE CONSULT LATEST TPC ADVISORIES/DISCUSSIONS FOR UP TO DATE INFO
REGARDING TROPICS.  BASED ON THE LATEST ADVISORIES...A WEAKENED TS
ANA PASSES SOUTH OF FL NEAR CUBA WED/THU BEFORE REACHING THE GULF OF
MEXICO BY FRI.  MEANWHILE...TS BILL IS FCST TO STRENGTHEN AND REACH
THE WRN ATLANTIC AS A HURRICANE AND MOVE NORTHWARD...PRETTY MUCH
PARALLEL TO THE MID ATLANTIC COAST. THE PLACEMENT/MOVEMENT OF THE
UPPER LEVEL LOW AND OF BILL AND TIMING/SPEED COULD HAVE
RAMIFICATIONS TO THE FORECAST. HOWEVER...COLD FRONT PROGGED TO PUSH
EAST OF AREA BY 12Z SUNDAY. THIS SHOULD LOWER HEIGHTS AND
ANTICIPATED CLOUD COVERAGE SHOULD RESULT IN COOLER TEMPERATURES
EARLY NEXT WEEK.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WITH SCT MVFR CONVECTION THIS AFTERNOON AND
EVENING. WITH SW FLOW AND LOW LEVEL CONVERGENCE...BLF TAF SITE HAS
THE BEST CHC OF A THUNDERSTORM...SO KEPT THE VCNTY TSTM IN FOR
BLF. REST OF TAF SITES HAVE CB IN THE CLOUD CODE...EXCEPT FOR LYH
WHICH IS IN THE DRIER AIR. ANY STORMS THAT DEVELOP WILL BE VERY
SLOW MOVG...SO COULD BRING HEAVY DOWNPOURS AND ISOLATED IFR
CONDITIONS. DEPENDING ON DEBRIS CLOUD COVER FROM TSTMS...WE MAY
SEE ANOTHER ROUND OF FOG DEVELOPING. THINK IT WILL BE SCATTERED
AND SHALLOW THOUGH...SIMILAR TO THIS MORNING.

THIS PATTERN REMAINS IN THROUGH TUESDAY...WITH A GRADUAL INCREASE
IN AFTERNOON/EVENING TSTM COVERAGE AS MOISTURE INCREASES. MORE
ORGANIZED STORMS ARE POSSIBLE BEGINNING MID WEEK AS A FRONT MOVES
SOUTH INTO THE REGION. COOLER AND LESS HUMID AIR WILL ARRIVE
DURING THE WEEKEND INTO EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK
NEAR TERM...JJ/KK
SHORT TERM...WERT
LONG TERM...KK
AVIATION...JJ/KK
Hazardous weather outlook, Aug 17, 11:29 AM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT MON AUG 17 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181630-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1229 PM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS... WITH
ISOLATED STORMS OVER THE PIEDMONT. STORMS WILL MOVE VERY SLOWLY
AND MAY BE ACCOMPANIED BY LOCALLY HEAVY RAIN. BECAUSE OF THE SLOW
MOTION OF THE STORMS...HIGHLY LOCALIZED RAINFALL TOTALS OF ONE TO
THREE INCHES ARE POSSIBLE. THE HEAVY RAINFALL IN A RELATIVELY
SHORT PERIOD OF TIME MAY BE SUFFICIENT TO PRODUCE LOCALIZED
FLOODING IN LOW LYING AREAS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 12:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT MON AUG 17 2009

WVZ045-171815-
GREENBRIER WV-
114 PM EDT MON AUG 17 2009

...SHOWERS WITH HEAVY RAIN WILL AFFECT GREENBRIER COUNTY...

AT 112 PM EDT...AN AREA OF SHOWERS WITH HEAVY RAIN WAS LOCATED 5
MILES NORTHWEST OF RENICK...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR LEONARD AROUND 120 PM...FALLING SPRING
AROUND 140 PM...RORER AROUND 200 PM AND NEOLA AROUND 215 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3812 8036 3805 8027 3804 8016 3807 8011
      3806 8006 3792 8009 3791 8011 3789 8012
      3788 8016 3786 8018 3795 8057 3813 8053

EXPERIMENTAL

KK
Special weather statement, Aug 17, 12:29 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT MON AUG 17 2009

NCZ002-003-019-020-VAZ015-016-171830-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WILKES NC-YADKIN NC-
129 PM EDT MON AUG 17 2009

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...CARROLL...
GRAYSON...SURRY...WILKES AND YADKIN COUNTIES...

AT 125 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM
INDEPENDENCE TO 4 MILES SOUTHEAST OF WILKESBORO...MOVING EAST AT 5
MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR DOCKERY AROUND 135 PM...STONE MOUNTAIN
STATE PARK AROUND 140 PM...GLADE VALLEY AROUND 145 PM...GLADE VALLEY
AROUND 150 PM...TRAPHILL AROUND 155 PM AND TRAPHILL AROUND 200 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3670 8121 3670 8081 3605 8080 3605 8100
      3602 8105 3602 8120

EXPERIMENTAL

KK
Special weather statement, Aug 17, 1:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT MON AUG 17 2009

NCZ006-171845-
CASWELL NC-
219 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL AFFECT CASWELL COUNTY...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PROSPECT
HILL...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PROSPECT HILL AROUND 225 PM.

LAT...LON 3624 7929 3630 7928 3636 7915 3635 7915
      3624 7915 3624 7916 3623 7917

EXPERIMENTAL

DS

The radar

The Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caswell

When
August 17, 1:30 PM EST
Where
Caswell County, 2.17 mi NW of Ridgeville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.320, -79.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194964.